I Gave Our 5 Year Old Child Benadryl And Melatonin

In our latest question and answer, the pharmacist discusses whether or not it is safe to give Benadryl and melatonin to a 5-year-old.

Question

I gave our 5-year-old Benadryl for allergies before dinner. Unknowingly, my husband gave him 1/2 a melatonin. Is this ok?

Asked by Asp66 On Sep 22, 2022

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Sep 22, 2022
Last updated Sep 22, 2022

Key points

  • Giving Benadryl and melatonin together may result is additive sedation and drowsiness, but there are unlikely to be any serious adverse effects.

Thanks so much for reaching out to us!

Benadryl and melatonin should be used together with caution as the potential for additive sedative effects could be dangerous. For a five-year-old, these medications should only be taken together under the recommendation and supervision of a medical professional.

Nevertheless, a one-time dose of each isn't particularly worrisome, and as long as Benadryl was dosed according to the recommended instructions. There are unlikely to be any serious concerns like respiratory depression as this only occurs with high doses of Benadryl and is not typically associated with melatonin at all.

There may even be cases where your doctor recommends the combined use of melatonin and Benadryl, on a short-term basis. They work in different ways and don't necessarily interact with one another (aside from the additive sedation I mentioned).

What Is Benadryl?

Benadryl (diphenhydramine) is a sedating antihistamine used most commonly for the treatment of allergic reactions, seasonal allergies, symptoms associated with the common cold and insomnia. Benadryl may be taken without regard to meals. commonly reported side effects associated with taking Benadryl include but are not limited to:

  • Drowsiness
  • Dizziness
  • Fatigue
  • Dry mouth

What Is Melatonin?

Melatonin is a naturally produced hormone that helps to regulate our circadian rhythm as well as the sleep-wake cycle. Although taking melatonin can help with making the body feel tired (as a rise of melatonin levels generally indicates to our body that it is time to sleep), it is not as effective as other treatments for short-term insomnia.

It is more effective in populations that have decreased melatonin production such as the elderly as well as populations that may have a disruption to the normal sleep-wake cycle such as shift workers or individuals suffering from jet lag.

Common side effects associated with taking melatonin include but are not limited to:

  • Drowsiness
  • Headache
  • Stomach cramps

Taking Benadryl And Melatonin In Children

As mentioned above, it generally isn't recommended to give sedating antihistamines, like Benadryl, with melatonin. The combination may result in additive sedation and potentially more serious effects, although they are uncommon.

Melatonin itself, with short-term, intermittent dosing, doesn't have frequent or pronounced CNS (central nervous system) effects as Benadryl does. Taking it with Benadryl, we are more concerned with prolonged sedation and drowsiness, especially during waking hours. This is sometimes known as a "hangover" effect.

A one-time, accidental dose of Benadryl and melatonin is not likely to cause serious medical concern. However, if any issues or noticeable symptoms arise, it would be prudent to go to the emergency room or call Poison Control at 1-800-222-1222.

Final Words

Thanks again for reaching out and please feel free to do so again anytime!

References

  • Diphenhydramine Monograph, PubChem
  • Melatonin Monograph, PubChem
  • Insomnia in childhood and adolescence: clinical aspects, diagnosis, and therapeutic approach, PubMed

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 11 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Feel free to send him an email at Hello@HelloPharmacist.com! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions